Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

How far do chemotaxis-driven forces influence regularity in the Navier-Stokes system?


Author: Michael Winkler
Journal: Trans. Amer. Math. Soc. 369 (2017), 3067-3125
MSC (2010): Primary 35B65, 35B40; Secondary 35K55, 92C17, 35Q30, 35Q92
DOI: https://doi.org/10.1090/tran/6733
Published electronically: July 29, 2016
MathSciNet review: 3605965
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The chemotaxis-Navier-Stokes system

$\displaystyle (\star )\qquad \qquad \qquad \quad \begin {cases}n_t + u\cdot \na... ... \Phi , \\ [1mm] \nabla \cdot u & =\ \ 0 \end{cases} \qquad \qquad \qquad \quad$    

is considered under boundary conditions of homogeneous Neumann type for $ n$ and $ c$, and Dirichlet type for $ u$, in a bounded convex domain $ \Omega \subset \mathbb{R}^3$ with smooth boundary, where $ \Phi \in W^{1,\infty }(\Omega )$ and $ \chi $ and $ f$ are sufficiently smooth given functions generalizing the prototypes $ \chi \equiv const.$ and $ f(s)=s$ for $ s\ge 0$.

It is known that for all suitably regular initial data $ n_0, c_0$ and $ u_0$ satisfying $ 0\not \equiv n_0\ge 0$, $ c_0\ge 0$ and $ \nabla \cdot u_0=0$, a corresponding initial-boundary value problem admits at least one global weak solution which can be obtained as the pointwise limit of a sequence of solutions to appropriately regularized problems. The present paper shows that after some relaxation time, this solution enjoys further regularity properties and thereby complies with the concept of eventual energy solutions, which is newly introduced here and which inter alia requires that two quasi-dissipative inequalities are ultimately satisfied.

Moreover, it is shown that actually for any such eventual energy solution $ (n,c,u)$ there exists a waiting time $ T_0\in (0,\infty )$ with the property that $ (n,c,u)$ is smooth in $ \bar \Omega \times [T_0,\infty )$ and that

$\displaystyle n(x,t)\to \overline {n_0}, \qquad c(x,t)\to 0$$\displaystyle \qquad \mbox {and} \qquad u(x,t)\to 0$      

hold as $ t\to \infty $, uniformly with respect to $ x\in \Omega $. This resembles a classical result on the three-dimensional Navier-Stokes system, asserting eventual smoothness of arbitrary weak solutions thereof which additionally fulfill the associated natural energy inequality. In consequence, our results inter alia indicate that under the considered boundary conditions, the possibly destabilizing action of chemotactic cross-diffusion in ($ \star $) does not substantially affect the regularity properties of the fluid flow at least on large time scales.

References [Enhancements On Off] (What's this?)

  • [1] Hans Wilhelm Alt and Stephan Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z. 183 (1983), no. 3, 311-341. MR 706391 (85c:35059), https://doi.org/10.1007/BF01176474
  • [2] Herbert Amann, Compact embeddings of vector-valued Sobolev and Besov spaces, Glas. Mat. Ser. III 35(55) (2000), no. 1, 161-177. Dedicated to the memory of Branko Najman. MR 1783238 (2001h:46056)
  • [3] Yulan Wang and Xinru Cao, Global classical solutions of a 3D chemotaxis-Stokes system with rotation, Discrete Contin. Dyn. Syst. Ser. B 20 (2015), no. 9, 3235-3254. MR 3402690, https://doi.org/10.3934/dcdsb.2015.20.3235
  • [4] Myeongju Chae, Kyungkeun Kang, and Jihoon Lee, Global existence and temporal decay in Keller-Segel models coupled to fluid equations, Comm. Partial Differential Equations 39 (2014), no. 7, 1205-1235. MR 3208807, https://doi.org/10.1080/03605302.2013.852224
  • [5] Emmanuele DiBenedetto, Degenerate parabolic equations, Universitext, Springer-Verlag, New York, 1993. MR 1230384 (94h:35130)
  • [6] Marco Di Francesco, Alexander Lorz, and Peter Markowich, Chemotaxis-fluid coupled model for swimming bacteria with nonlinear diffusion: global existence and asymptotic behavior, Discrete Contin. Dyn. Syst. 28 (2010), no. 4, 1437-1453. MR 2679718 (2011g:35400), https://doi.org/10.3934/dcds.2010.28.1437
  • [7] Elio Espejo and Takashi Suzuki, Reaction terms avoiding aggregation in slow fluids, Nonlinear Anal. Real World Appl. 21 (2015), 110-126. MR 3261583, https://doi.org/10.1016/j.nonrwa.2014.07.001
  • [8] C. Dombrowski, L. Cisneros, S. Chatkaew, R. E. Goldstein, and J. O. Kessler, Self-concentration and large-scale coherence in bacterial dynamics, Phys. Rev. Lett. 93 (2004), 098103-1-4.
  • [9] Renjun Duan, Alexander Lorz, and Peter Markowich, Global solutions to the coupled chemotaxis-fluid equations, Comm. Partial Differential Equations 35 (2010), no. 9, 1635-1673. MR 2754058 (2011m:35242), https://doi.org/10.1080/03605302.2010.497199
  • [10] Renjun Duan and Zhaoyin Xiang, A note on global existence for the chemotaxis-Stokes model with nonlinear diffusion, Int. Math. Res. Not. IMRN 7 (2014), 1833-1852. MR 3190352
  • [11] Yoshikazu Giga, The Stokes operator in $ L_{r}$ spaces, Proc. Japan Acad. Ser. A Math. Sci. 57 (1981), no. 2, 85-89. MR 605289 (84f:47042)
  • [12] Yoshikazu Giga, Solutions for semilinear parabolic equations in $ L^p$ and regularity of weak solutions of the Navier-Stokes system, J. Differential Equations 62 (1986), no. 2, 186-212. MR 833416 (87h:35157), https://doi.org/10.1016/0022-0396(86)90096-3
  • [13] Yoshikazu Giga and Hermann Sohr, Abstract $ L^p$ estimates for the Cauchy problem with applications to the Navier-Stokes equations in exterior domains, J. Funct. Anal. 102 (1991), no. 1, 72-94. MR 1138838 (92m:35114), https://doi.org/10.1016/0022-1236(91)90136-S
  • [14] Daniel Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840, Springer-Verlag, Berlin-New York, 1981. MR 610244 (83j:35084)
  • [15] T. Hillen and K. J. Painter, A user's guide to PDE models for chemotaxis, J. Math. Biol. 58 (2009), no. 1-2, 183-217. MR 2448428 (2009m:92017), https://doi.org/10.1007/s00285-008-0201-3
  • [16] Miguel A. Herrero and Juan J. L. Velázquez, A blow-up mechanism for a chemotaxis model, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 24 (1997), no. 4, 633-683 (1998). MR 1627338 (99h:92007)
  • [17] S. Ishida, Global existence for chemotaxis-Navier-Stokes systems with rotation in 2D bounded domains, Preprint.
  • [18] W. Jäger and S. Luckhaus, On explosions of solutions to a system of partial differential equations modelling chemotaxis, Trans. Amer. Math. Soc. 329 (1992), no. 2, 819-824. MR 1046835 (92e:35159), https://doi.org/10.2307/2153966
  • [19] E. F. Keller and L. A. Segel, Initiation of slime mold aggregation viewed as an instability, J. Theor. Biol. 26 (1970), 399-415.
  • [20] Alexander Kiselev and Lenya Ryzhik, Biomixing by chemotaxis and enhancement of biological reactions, Comm. Partial Differential Equations 37 (2012), no. 2, 298-318. MR 2876833, https://doi.org/10.1080/03605302.2011.589879
  • [21] Alexander Kiselev and Lenya Ryzhik, Biomixing by chemotaxis and efficiency of biological reactions: the critical reaction case, J. Math. Phys. 53 (2012), no. 11, 115609, 9. MR 3026554, https://doi.org/10.1063/1.4742858
  • [22] O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Uralceva, Linear and quasilinear equations of parabolic type, Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968 (Russian). MR 0241822 (39 #3159b)
  • [23] Jean Leray, Sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math. 63 (1934), no. 1, 193-248 (French). MR 1555394, https://doi.org/10.1007/BF02547354
  • [24] Jian-Guo Liu and Alexander Lorz, A coupled chemotaxis-fluid model: global existence, Ann. Inst. H. Poincaré Anal. Non Linéaire 28 (2011), no. 5, 643-652 (English, with English and French summaries). MR 2838394 (2012h:35347), https://doi.org/10.1016/j.anihpc.2011.04.005
  • [25] N. Mizoguchi and M. Winkler, Blow-up in the two-dimensional parabolic Keller-Segel system, Preprint.
  • [26] Hermann Sohr, The Navier-Stokes equations: An elementary functional analytic approach, Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 2001. MR 1928881 (2004b:35265)
  • [27] V. A. Solonnikov, Schauder estimates for the evolutionary generalized Stokes problem, Nonlinear equations and spectral theory, Amer. Math. Soc. Transl. Ser. 2, vol. 220, Amer. Math. Soc., Providence, RI, 2007, pp. 165-200. MR 2343611 (2009c:35372)
  • [28] Y. Tao, Boundedness in a Keller-Segel-Stokes system modeling the process of coral fertilization, Preprint.
  • [29] Youshan Tao and Michael Winkler, Eventual smoothness and stabilization of large-data solutions in a three-dimensional chemotaxis system with consumption of chemoattractant, J. Differential Equations 252 (2012), no. 3, 2520-2543. MR 2860628, https://doi.org/10.1016/j.jde.2011.07.010
  • [30] Youshan Tao and Michael Winkler, Global existence and boundedness in a Keller-Segel-Stokes model with arbitrary porous medium diffusion, Discrete Contin. Dyn. Syst. 32 (2012), no. 5, 1901-1914. MR 2871341, https://doi.org/10.3934/dcds.2012.32.1901
  • [31] Youshan Tao and Michael Winkler, Locally bounded global solutions in a three-dimensional chemotaxis-Stokes system with nonlinear diffusion, Ann. Inst. H. Poincaré Anal. Non Linéaire 30 (2013), no. 1, 157-178. MR 3011296, https://doi.org/10.1016/j.anihpc.2012.07.002
  • [32] I. Tuval, L. Cisneros, C. Dombrowski, C. W. Wolgemuth, J. O. Kessler, and R. E. Goldstein, Bacterial swimming and oxygen transport near contact lines, Proc. Nat. Acad. Sci. USA 102 (2005), 2277-2282.
  • [33] Dmitry Vorotnikov, Weak solutions for a bioconvection model related to Bacillus subtilis, Commun. Math. Sci. 12 (2014), no. 3, 545-563. MR 3144997, https://doi.org/10.4310/CMS.2014.v12.n3.a8
  • [34] M. Wiegner, The Navier-Stokes equations--a neverending challenge?, Jahresber. Deutsch. Math.-Verein. 101 (1999), no. 1, 1-25. MR 1692378 (2000f:35120)
  • [35] Michael Winkler, Global large-data solutions in a chemotaxis-(Navier-)Stokes system modeling cellular swimming in fluid drops, Comm. Partial Differential Equations 37 (2012), no. 2, 319-351. MR 2876834, https://doi.org/10.1080/03605302.2011.591865
  • [36] Michael Winkler, Finite-time blow-up in the higher-dimensional parabolic-parabolic Keller-Segel system, J. Math. Pures Appl. (9) 100 (2013), no. 5, 748-767 (English, with English and French summaries). MR 3115832, https://doi.org/10.1016/j.matpur.2013.01.020
  • [37] Michael Winkler, Stabilization in a two-dimensional chemotaxis-Navier-Stokes system, Arch. Ration. Mech. Anal. 211 (2014), no. 2, 455-487. MR 3149063, https://doi.org/10.1007/s00205-013-0678-9
  • [38] Michael Winkler, Boundedness and large time behavior in a three-dimensional chemotaxis-Stokes system with nonlinear diffusion and general sensitivity, Calc. Var. Partial Differential Equations 54 (2015), no. 4, 3789-3828. MR 3426095, https://doi.org/10.1007/s00526-015-0922-2
  • [39] M. Winkler, Global weak solutions in a three-dimensional chemotaxis-Navier-Stokes system, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, to appear.
  • [40] Q. Zhang and Y. Li, Decay rates of solutions for a two-dimensional chemotaxis-Navier-Stokes system, Preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B65, 35B40, 35K55, 92C17, 35Q30, 35Q92

Retrieve articles in all journals with MSC (2010): 35B65, 35B40, 35K55, 92C17, 35Q30, 35Q92


Additional Information

Michael Winkler
Affiliation: Institut für Mathematik, Universität Paderborn, 33098 Paderborn, Germany
Email: michael.winkler@math.uni-paderborn.de

DOI: https://doi.org/10.1090/tran/6733
Keywords: Chemotaxis, Navier-Stokes, global existence, boundedness, eventual regularity, stabilization, entropy dissipation
Received by editor(s): February 16, 2015
Received by editor(s) in revised form: April 21, 2015
Published electronically: July 29, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society